Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Norman, OK

January 3, 20088 counties in Texas

NWS Norman, OK issued this red flag warning at Jan 3, 2008, 3:37 AM CST for 8 counties in Texas. It took effect at Jan 3, 2008, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2008, 3:37 AM CST (09:37 UTC)
In effect from
Jan 3, 2008, 11:00 AM CST
Expired
Jan 3, 2008, 6:00 PM CST
In force
7 hr
Issued by
NWS Norman, OK

Counties Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 57 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 030937
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
337 AM CST THU JAN 3 2008

...WINDY AND DRY CONDITIONS EXPECTED TODAY...

.A COLD AND VERY DRY AIRMASS IN PLACE ACROSS WESTERN NORTH TEXAS
WILL GRADUALLY SHIFT EAST OVER THE NEXT COUPLE OF DAYS. AS THIS
OCCURS A STRONG SOUTH WIND WILL DEVELOP. THE STRONG WIND...ALONG WITH
VERY DRY AIR AND DORMANT VEGETATION...WILL CREATE DANGEROUS WILDFIRE
CONDITIONS LATE THIS MORNING THROUGH THE AFTERNOON.

TXZ083>090-031745-
/O.UPG.KOUN.FW.A.0001.080103T1700Z-080104T0000Z/
/O.NEW.KOUN.FW.W.0001.080103T1700Z-080104T0000Z/
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
337 AM CST THU JAN 3 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTH WINDS OF 20 TO 25 MPH...WITH FREQUENT GUSTS OVER 30 MPH...
WILL DEVELOP BY LATE THIS MORNING. THE WIND...ALONG WITH
AFTERNOON HUMIDITIES OF 15 TO 20 PERCENT...WILL CREATE AN
ENVIRONMENT FAVORABLE FOR WILDFIRES WITH RAPID RATES OF SPREAD.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

11/06
1 follow-up statement
000 
WWUS84 KOUN 031821
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1221 PM CST THU JAN 3 2008

...WINDY AND DRY CONDITIONS EXPECTED TODAY...

.A COLD AND VERY DRY AIRMASS IN PLACE ACROSS WESTERN NORTH TEXAS
WILL GRADUALLY SHIFT EAST OVER THE NEXT COUPLE OF DAYS. AS THIS
OCCURS A STRONG SOUTH WIND WILL DEVELOP. THE STRONG WIND...ALONG
WITH VERY DRY AIR AND DORMANT VEGETATION...WILL CREATE DANGEROUS
WILDFIRE CONDITIONS LATE THIS MORNING THROUGH THE AFTERNOON.

TXZ083>090-040000-
/O.CON.KOUN.FW.W.0001.000000T0000Z-080104T0000Z/
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1221 PM CST THU JAN 3 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

SOUTH WINDS OF 20 TO 25 MPH...WITH FREQUENT GUSTS OVER 30 MPH...
WILL DEVELOP THIS AFTERNOON. THE WIND...ALONG WITH HUMIDITIES OF
15 TO 20 PERCENT...WILL CREATE AN ENVIRONMENT FAVORABLE FOR
WILDFIRES WITH RAPID RATES OF SPREAD.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 2, 9:10 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Jan 2, 9:10 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CST WED JAN 2 2008

TEMPS DROPPED QUICKLY AFTER SUNSET WITH LIGHT WINDS...ESP IN THE
EAST WHERE SFC RDG LINGERS. TEMPS SHOULD BEGIN TO LEVEL OFF WITH
COMBINATION OF INCREASING HIGH CLOUDS AND INCREASING SOUTHERLY
WINDS. COLDEST TEMPS WILL LIKELY BE IN THE SE WHERE WINDS WILL
REMAIN LIGHTER FOR A LONGER PERIOD AND BREAKS IN THE HIGH CLOUDS
SHOULD ALLOW TEMPS TO DROP A BIT MORE. WILL JUST MAKE A FEW MINOR
ADJUSTMENTS TO THE GRIDS...OTRW  NO SIG CHANGES.

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST WED JAN 2 2008

.DISCUSSION...
ANOTHER COLD NIGHT ON TAP AS COLD SFC RIDGE GRADUALLY SHIFTS EAST.
SOUTH WINDS AND SOME HIGH CLOUDS SHOULD HOWEVER KEEP TEMPS A LITTLE
WARMER THAN LAST NIGHT. WINDS WILL INCREASE QUICKLY ON THURSDAY AS
SFC PRES FALLS IN THE HIGH PLAINS. MAY GET CLOSE TO WIND ADVISORY
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA FOR A WHILE...
BUT WILL HOLD OF ON ANY ADVISORY AS THIS POINT. THESE WINDS ALONG
WITH VERY DRY AIR WILL LEAD TO ELEVATED FIRE WX CONCERNS THU. WILL
APPROACH RED FLAG CRITERIA ACROSS WESTERN NORTH TEXAS AND WILL CONT
FIRE WX WATCH FOR THU AFTN FOR THOSE COUNTIES.

THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND WILL SEE STRONG
SOUTH WINDS CONT... ALONG WITH WARMING TREND AND GRADUAL INCREASE IN
LOW LEVEL MOISTURE. SOME AREAS MAY APPROACH 70 DEGREES OVER THE
WEEKEND... WHICH WILL LIKELY DEPEND ON AMOUNT AND TIMING OF HIGH
CLOUD COVER THAT MODELS DEPICT MOVING ACROSS THE SOUTHERN PLAINS.

SOME FIRE WX CONCERNS WILL ALSO CONT OVER THE WEEKEND EVEN WITH THE
INCREASE IN MOISTURE AS WINDS WILL REMAIN STRONG AND TEMP WILL
BECOME QUITE A BIT WARMER... ESPECIALLY ACROSS WESTERN OK AND
WESTERN NORTH TEXAS. SHOULD REMAIN WELL BELOW RED FLAG CONDITIONS.

MODELS STILL SHOW A SIGNIFICANT STORM SYSTEM TAKING SHAPE TO OUR
WEST OVER THE WEEKEND AND THEN MAKING A MOVE EAST EARLY NEXT WEEK.
STILL SOME TIMING DIFFERENCES BETWEEN GFS AND ECMWF... BUT THEY ARE
SLOWLY COMING MORE IN LINE. WILL KEEP SOME LOW POPS AS EARLY AS SUN
NIGHT AS WAA MAY AID IN SOME DEVELOPMENT CENTRAL AND EAST. WILL THEN
INCREASE POPS MON AND ESPECIALLY MON NIGHT AND TUE AND BOTH MODELS
SEEM TO FOCUS THINGS FOR THIS TIMEFRAME. IT ALSO APPEARS THAT SEVERE
STORMS ARE NOT OUT OF THE QUESTION ACROSS EASTERN HALF OKLAHOMA AS
DEEPER MOISTURE TRIES TO PUSH NORTH AS DRYLINE TAKES SHAPE JUST WEST
OF I-35 CORRIDOR. SYSTEM THEN MOVES EAST WITH A COOL DOWN FOR
MIDWEEK WITH PACIFIC AIRMASS MOVING IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  21  46  30  53 /   0   0   0  10
HOBART OK         23  50  30  56 /   0   0   0   0
WICHITA FALLS TX  23  51  33  60 /   0   0  10  10
GAGE OK           22  47  27  58 /   0   0   0   0
PONCA CITY OK     18  45  31  51 /   0   0  10  10
DURANT OK         18  45  32  54 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR TXZ083>090.

&&

20/30
Hazardous weather outlook, Jan 2, 10:25 AM CST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CST WED JAN 2 2008

OKZ004>048-050>052-TXZ083>090-031300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1025 AM CST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A DRY AND STABLE AIRMASS WILL CONTINUE OVER THE AREA AND PREVENT
THUNDERSTORM FORMATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY JAN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES INCREASE NEXT MONDAY AND TUESDAY AS A LARGE
STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION. THERE IS
A CHANCE FOR SEVERE THUNDERSTORMS...MAINLY EAST OF INTERSTATE 35.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS WILL DEVELOP THURSDAY AND POSSIBLY CONTINUE INTO
EARLY NEXT WEEK. THE WIND AND WARMER TEMPERATURES WILL MAKE WILDFIRE
CONTAINMENT DIFFICULT...ESPECIALLY TO THE WEST OF INTERSTATE 35.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.